New Jersey, 2008

Flooding and Heavy Rain in New Jersey, December 11 to 15, 2008

December 11 to 15, 2008 · NWS PHI · 16 events in 16 counties and zones

Heavy rain affected most of New Jersey on the 11th and 12th and caused poor drainage, field and river flooding. The subsequent river and stream flooding started on the 11th and persisted through the 15th in Morris County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain affected most of New Jersey on the 11th and 12th and caused poor drainage, field and river flooding. The subsequent river and stream flooding started on the 11th and persisted through the 15th in Morris County. Rain began during the afternoon of the 10th and continued through the 11th into the early morning on the 12th. Rain fell at its heaviest from the afternoon of the 11th until just after Midnight EST on the 12th. Event precipitation totals average three to five inches.

The heavy rain and flooding were caused by a low pressure system that developed along the Gulf Coast States on the 10th. This intensifying low pressure system moved northeast from Alabama on the morning of the 11th, to central North Carolina early in the evening on the 11th to near Bridgeport, Connecticut at 7 a.m. EST on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 12:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 11, 12:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1215 PM EST THU DEC 11 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM NEAR ATLANTA LATE THIS MORNING TO THE
CAROLINAS THIS EVENING AND THEN TO LONG ISLAND BY FRIDAY MORNING.
ABUNDANT RAINFALL AND HIGHER ELEVATION WINTRY WEATHER WILL ACCOMPANY
THIS STORM. THE PRECIPITATION WILL TAPER OFF FRIDAY AS THE LOW MOVES
OFF INTO THE ATLANTIC AND HIGH PRESSURE MOVES IN. THIS HIGH WILL
PROVIDE FAIR WEATHER FOR THE UPCOMING WEEKEND. ANOTHER LOW PRESSURE
SYSTEM AND COLD FRONT WILL AFFECT THE AREA NEXT TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON THE LATEST ACARS SOUNDINGS AND 06Z MODEL GUIDANCE A COUPLE
OF TWEAKS WERE DONE WITH THE ZONE FORECAST ISSUANCE. THE ACARS
SOUNDINGS WERE SHOWING A NON SNOW PROFILE AS FAR NORTH AS THE NYC
AIRPORTS AND EVEN ALB AND BDL HAD A WARM LAYER ALOFT ABOVE 850MB.
THE 6HR MODEL FORECASTS WERE A BIT TOO WARM AT 850MB AT ALB AND BUF
SO THERE IS A BIT MORE COLD AIR THAT HAS MADE AN INTRUSION AT THAT
LEVEL NEAR OUR NORTHERN CWA. THE MODEL 6 HR FORECASTS LOOKED PRETTY
GOOD AT 850MB AT OKX, APG AND IAD. HOPEFULLY FOR OUR HIGHER TERRAIN
LOCATIONS THIS WILL MEAN A BIT MORE SLEET AND LESS FREEZING RAIN
TODAY BECAUSE AIR TEMPS ARE ALREADY AROUND FREEZING AND THOSE PLACES
DO NOT LOSE THE COLD AIR WHEN THE SURFACE LOWS PASS TO THEIR EAST.

WE DID REMOVE THE MENTION OF SNOW FOR OUR NORTHERN ZONES FOR THIS
AFTERNOON AND LOWERED MAX TEMPS A BIT, KIND OF LEFT THEM STEADY. NO
CHANGES TO WARNINGS AS LOWER ELEVATION LOCATIONS IN THE THREE
NORTHERN COUNTIES ARE ABOVE FREEZING, STROUDSBURG FOR EXAMPLE
CURRENTLY 37F.

ELSEWHERE IT LOOKS LIKE THE SERIOUSLY HEAVY RAIN IS GETTING INTO SW
VA ATTM AND SHOULD OVERSPREAD OUR CWA DURING THE AFTERNOON. TEMPS
THERE WERE ADJUSTED BASED ON LATEST LAMP GUIDANCE.

SIGNIFICANT AMOUNTS OF MOISTURE WILL PRODUCE AMPLE RAINS FOR MUCH OF
THE AREA THROUGH TONIGHT. QPF TOTALS ACROSS OUR AREA COULD REACH 2.5
TO 3.5 INCHES FOR THE 36 HOUR PERIOD ENDING 12Z FRIDAY. THE GFS IS
SHOWING A LITTLE 4 INCH STRIP ALONG THE SHORE AREAS. THIS BEING THE
CASE, THE FLOOD WATCH WILL REMAIN UP AS DETAILED BY THE PREVIOUS
FORECASTER. BTW A LOCAL STUDY USING THE BEST OF THE ECMWF, GFS AND
NAM GIVE PHL AN EVENT TOTAL OF 2.66 INCHES.

UP NORTH MORE WINTRY WEATHER WILL OCCUR TONIGHT ONCE THE COLDER
TEMPERATURES ARRIVE OVER THE NORTH AND TRY TO MOVE SOUTH. JUST TO
THE SOUTH OVER THE LEHIGH VALLEY AND N-CTL NJ, THE NAM SOUNDINGS
(PREFERRED BY HPC FOR P-TYPE) ARE PRACTICALLY IDENTICAL TO THE 12Z
RUNS AND INDICATE NOT COLD ENOUGH FOR ANY CHANGE-OVER THE FROZEN
UNTIL 12Z FRI (GFS SOUNDINGS ARE WARMER OVERALL). BY FRI MORNING THE
STEADY QPF IS MOVING EAST OF THE AREA. I WILL NOT ISSUE ANY
ADVISORIES FOR THE NEXT SET OF COUNTIES (SOUTH OF THE PRESENT
WARNING) AT THIS POINT, ALTHOUGH I DID CONSIDER IT FOR AWHILE.
ANYTHING VERIFYING COLDER THEN THE 00Z NAM COULD WARRANT A ADVISORY
FOR TONIGHT. WE WILL MONITOR.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE LOW WILL CONTINUE TO PULL AWAY AND DEEPEN FRI. COLDER AIR WILL
SWEEP IN UNDER A BRISK NW FLOW DURING THE DAY. TEMPERATURES WILL BE
COLD ENOUGH FOR A CHANGE TO SNOW SHOWERS NORTH OF THE DELAWARE
VALLEY AND NRN NJ FRIDAY MORNING. I UPPER THE POPS FOR THE FRI
MORNING FROM THE PREVIOUS FCST. TEMPERATURES WILL PROBABLY BE AT
THEIR WARMEST EARLY, THEN REMAIN STEADY OF FALL THROUGH THE
AFTERNOON. THE HOURLY TEMPERATURE TRACE WAS ADJUSTED NON-
DIURNALLY.

FAIR WEATHER RETURNS FRI NIGHT AND REMAINS THROUGH SAT AS HIGH
PRESSURE MOVES IN FROM THE GREAT LAKES REGION. TEMPERATURES FRI
NIGHT GENERALLY IN THE 20S AND HIGHS SAT IN THE MID TO UPPER 30S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ONLY MINOR CHANGES WERE MADE IN THE EXTENDED PERIOD ON THE
OVERNIGHT SHIFT. THE PREVIOUS EXTENDED FORECAST IS BELOW.

SINCE THE MODEL CONSENSUS HAS LEANED MORE AND MORE TOWARDS THE
ECMWF SOLN, HAVE NOT MADE ANY DRASTIC CHANGES TO THE EXTENDED.
ONLY REAL CHANGES MADE WERE TIMING OF FRONT ON TUESDAY AND
TWEAKING TEMPS EARLY NEXT WEEK.

EXTENDED FEATURES FAIRLY TRANQUIL WEATHER FROM FRIDAY NIGHT/SATURDAY
MORNING ONWARD. DEPARTING LOW PRESSURE MOVES FURTHER OFFSHORE AS A
MASSIVE HIGH PRESSURE SETS IN. ATMOS DRIES OUT SOMEWHAT IN WAKE OF
THE HIGH WITH HELP OF POTENT CAA. ANTICYCLONIC FLOW AROUND THE HIGH
WILL HELP TO KEEP DAYTIME TEMPS SLIGHTLY BELOW NORMAL ON SATURDAY.
ONCE THE HIGH STARTS TO MOVE FURTHER EAST RETURN FLOW SETS UP AND
PUMPS IN WARMER AIR FROM THE SOUTH.

THIS SYNOPTIC PATTERN CONTINUES FOR THE FIRST PART OF THE WORK WEEK
WHERE WE COULD EASILY SEE TEMPS REACH INTO THE MID 50S ACROSS MUCH
THE CWA.

THE ECMWF MODEL, USED DUE TO ITS RUN TO RUN CONSISTENCY OVER THE
PAST FEW RUNS, SHOWS OUR NEXT WEATHER MAKER ARRIVING SOMETIME
TUESDAY. THE MASSIVE RIDGE BREAKS DOWN AND IS PUSHED OFFSHORE WHILE
A GREAT LAKES LOW SWINGS A COLD FRONT THROUGH THE REGION. MODELS
INDICATE AN AREA OF WEAK ISENTROPIC LIFT AHEAD OF THE FRONT SO HAVE
ADDED SLIGHT CHANCE TO THE NORTHERN MOST ZONES FOR EARLY ON TUESDAY.
MAIN PRECIP THREAT APPEARS TO BE WITH THE FRONTAL CONVERGENCE ZONE
ITSELF. MODEL SOUNDINGS SHOW A GREATER PART OF THE LOWER LEVELS WELL
ABOVE FREEZING. BELIEVE THAT DUE TO THE PREVIOUS DAYS ABOVE NORMAL
TEMPS, AND DECENT POSITIVE HEIGHT ADVECTION GOING ON, PRECIP SHOULD
STAY ON THE LIQUID SIDE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ABOUT TO BE ISSUED TAFS WILL CARRY A PRIMARILY IFR FORECAST THROUGH
THE EVENING RUSH WITH IMPROVING CONDITIONS TOWARD MORNING. UPSTREAM
NEPHANALYSIS PRETTY MUCH IS SHOWING IFR CONDITIONS. THERE ARE A
COUPLE OF HOLES WHERE VSBYS POP UP TO VFR AND CIGS TO MVFR, BUT
THESE BRIEF BREAKS SHOULD NOT LAST LONG. THERE IS PRETTY GOOD MODEL
AGREEMENT THAT HEAVIER RAIN WILL BE ARRIVING THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.

OVERNIGHT WIND DIRECTIONS GET TRICKY AT KACY AND KMIV AS THE SURFACE
LOW PRESSURE SYSTEM WILL BE PASSING PRETTY CLOSE TO THESE STATIONS.
ELSEWHERE CONFIDENCE ABOUT A GRADUAL BACKING OF THE WIND TO THE
NORTHWEST IS GREATER.

A WEAKENING UPPER AIR DISTURBANCE, THE SAME ONE THAT IS PRODUCING
SNOW IN LOUISIANA, WILL PASS ACROSS THE TERMINAL AREA FRIDAY
MORNING. BY THEN IT SHOULD GET COLDER ALOFT AND THE PRECIPITATION
SHOULD FALL AS SNOW AT KRDG AND KABE, MIGHT AT KTTN AND SHOULD
REMAIN RAIN ELSEWHERE. AFTER THIS FEATURE MOVES THROUGH, VFR
CONDITIONS WILL DEVELOP FRIDAY MORNING. THERE WILL BE STRONGER WINDS
ALOFT AND THESE WILL MIX DOWN DURING THE MORNING AND CONTINUE
THROUGH THE AFTERNOON. BY THE AFTERNOON EVEN THE VFR CIG SHOULD BE
ERODING IF NOT GONE AS PER THE LATEST KPHL FORECAST.

 OUTLOOK...
GENERALLY VFR CONDITIONS ARE EXPECTED OVER THE WEEKEND AND MONDAY.
THE NEXT SHOT AT ORGANIZED PRECIPITATION SHOULD OCCUR OVERNIGHT
MONDAY INTO TUESDAY WITH POSSIBLE MVFR OR IFR CONDITIONS DEVELOPING
AGAIN.

&&

.MARINE...
THE COLD FRONT HAS MADE ITS WAY OFF THE COAST OVERNIGHT AND SHOULD
STALL THERE TODAY. AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THIS
FRONT AND MOVE TOWARD THE AREA OVERNIGHT THURSDAY INTO FRIDAY
MORNING. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE OCEAN
THROUGH AT LEAST FRIDAY AFTERNOON AS SEAS WILL REMAIN ELEVATED AND
WINDS WILL BE INCREASING OVERNIGHT AS THE LOW PRESSURE BEGINS TO
APPROACH THE AREA AND THE PRESSURE GRADIENT INCREASES. WE HAVE
ISSUED A SMALL CRAFT ADVISORY FOR THE BAY STARTING THURSDAY EVENING
AND LASTING THROUGH FRIDAY AFTERNOON AS WINDS WILL BE INCREASING AS
THE LOW MOVES TOWARD THE AREA AND REMAIN ELEVATED BEHIND THE SYSTEM
AS WELL.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA OVER THE WEEKEND,
PROVIDING FAIRLY TRANQUIL WEATHER THROUGH SUNDAY AND MONDAY. A COLD
FRONT IS EXPECTED TUESDAY, SO WINDS AND WAVE COULD BE ON THE
INCREASE IN THIS TIME PERIOD ONCE AGAIN LEADING TO ADVISORIES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ060>062-067>071.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR PAZ054-055.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ007>010-012-013-
     015>023-027.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR NJZ001.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>003.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY
     FOR ANZ430-431.

&&

SYNOPSIS...OHARA/OGIGI
NEAR TERM...OHARA/OGIGI
SHORT TERM...OHARA
LONG TERM...HEAVENER
AVIATION...OGIGI
MARINE...ROBERTSON
Hazardous weather outlook, Dec 11, 5:19 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 AM EST THU DEC 11 2008

NJZ001-PAZ054-055-121000-
SUSSEX-CARBON-MONROE-
519 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A STORM SYSTEM WILL MOVE SOUTH AND EAST OF THE AREA TODAY AND
TONIGHT. ABUNDANT PRECIPITATION WILL OCCUR ACROSS THE SOUTHERN
POCONOS AND NORTHERN NEW JERSEY. FREEZING RAIN IS POSSIBLE OVER
THE HIGHER ELEVATIONS THIS MORNING. ANOTHER BOUT OF FREEZING RAIN,
SLEET AND SNOW WILL OCCUR LATER THIS AFTERNOON AND TONIGHT.
ACCUMULATIONS OF SLEET AND SNOW OF 4 TO 6 INCHES ALONG WITH AN ICY
GLAZE ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS FRIDAY MAY CAUSE ANY ICE COATED TREE LIMBS TO FALL AND
POSSIBLY CREATE SCATTERED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT
WINTER WEATHER CONDITIONS AND SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN MOUNT HOLLY.

NJZ007>010-012-015-PAZ060>062-067>069-121000-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
519 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A STORM SYSTEM WILL MOVE UP THE EAST COAST TODAY AND TONIGHT.
RAINFALL TOTALS OF 2.5 TO 3.5 INCHES ARE POSSIBLE TODAY THROUGH
EARLY FRIDAY. SMALLER CREEKS AND STREAMS MAY FLOOD IF THE RAIN
OCCURS FAST ENOUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY.

DEZ004-NJZ014-024>026-121000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
519 AM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE UP THE EAST COAST TODAY AND TONIGHT.
RAINFALL TOTALS OF 2.5 TO 3.5 INCHES ARE POSSIBLE TODAY THROUGH
EARLY FRIDAY. POOR DRAINAGE AND ROAD FLOODING MAY OCCUR WITH THE
RAINS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-PAZ070-071-
121000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
519 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A STORM SYSTEM WILL MOVE UP THE EAST COAST TODAY AND TONIGHT.
RAINFALL TOTALS OF 2.5 TO 3.5 INCHES ARE POSSIBLE TODAY THROUGH
EARLY FRIDAY. SMALLER CREEKS AND STREAMS MAY FLOOD IF THE RAIN
OCCURS FAST ENOUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY.

ANZ450>455-121000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
519 AM EST THU DEC 11 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-121000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
519 AM EST THU DEC 11 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Burlington

When
December 11, 2:00 PM EST to December 12, 1:00 AM EST
Where
Burlington County, Bordentown to Lower Bank
Reported by
Mesonet
Coordinates
40.150, -74.700

Event precipitation totals included 3.89 inches in Southampton, 3.74 inches in Delran, 3.58 inches in Mount Laurel and 3.28 inches in Mount Holly.

Heavy Rain, Gloucester

When
December 11, 2:00 PM EST to December 12, 1:00 AM EST
Where
Gloucester County, Bridgeport to Piney Hollow Arpt
Reported by
Mesonet
Coordinates
39.800, -75.350

Event precipitation totals included 3.68 inches in Swedesboro, 3.46 inches in Franklinville and 3.20 inches in West Deptford.

Heavy Rain, Salem

When
December 11, 2:00 PM EST to December 12, 1:00 AM EST
Where
Salem County, Canton to Pedricktown
Reported by
Mesonet
Coordinates
39.470, -75.420

Heavy Rain, Cumberland

When
December 11, 4:00 PM EST to December 12, 1:00 AM EST
Where
Cumberland County, Deerfield Street to Delmont
Reported by
Mesonet
Coordinates
39.520, -75.230

Event precipitation totals included 3.29 inches in Leesburg, 2.92 inches in Millville and 2.49 inches in Bridgeton.

Heavy Rain, Mercer

When
December 11, 4:00 PM EST to December 12, 1:00 AM EST
Where
Mercer County, Etra to Titusville
Reported by
Mesonet
Coordinates
40.250, -74.500

Event precipitation totals included 3.26 inches in Princeton, 3.11 inches in Ewing and 2.77 inches in Trenton.

Heavy Rain, Atlantic

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Atlantic County, Buena to Brigantine
Reported by
Newspaper
Coordinates
39.520, -74.930

Poor drainage flooding affected the Stoney Field Estates Mobile Home Park in Egg Harbor Township. There was also minor tidal flooding at the time of the morning high tide along the ocean front. The morning high tide at the Cape May Ferry Terminal reached 6.94 feet above mean lower low water. Minor tidal flooding starts at 6.7 feet above mean lower low water.

|Event precipitation totals included 4.99 inches in Atlantic City, 4.96 inches at the Atlantic City International Airport and 3.19 inches in Hammonton.

Heavy Rain, Cape May

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Cape May County, Cape May Pt to Ocean City
Reported by
Mesonet
Coordinates
38.930, -74.970

In addition to the heavy rain, there was also minor tidal flooding at the time of the morning high tide along the ocean front on the 12th. The morning high tide at the Cape May Ferry Terminal reached 6.94 feet above mean lower low water. Minor tidal flooding starts at 6.7 feet above mean lower low water.

Event precipitation totals included 5.27 inches in West Cape May, 4.89 inches in Wildwood, 4.81 inches in Erma and 4.30 inches in Woodbine.

Heavy Rain, Hunterdon

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Hunterdon County, Anthony to Mt Airy
Reported by
Mesonet
Coordinates
40.750, -74.880

Event precipitation totals included 3.61 inches in Bethlehem, 3.55 inches in Flemington, 3.43 inches in Readington and 3.24 inches in High Bridge.

Heavy Rain, Middlesex

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Middlesex County, Woodbridge to Plainsboro
Reported by
Mesonet
Coordinates
40.570, -74.300

Poor drainage flooding occurred in the Ideal Mobile Home off of Rahway Avenue in Woodbridge. Many people evacuated and spent the night of the 11th elsewhere. Trash cans were floating away and water levels reached the tail pipes of vehicles. Event precipitation totals included 3.68 inches in New Brunswick. 3.42 inches in North Brunswick and 3.34 inches in Cranbury.

Heavy Rain, Sussex

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Sussex County, Culvers Lake to Stanhope
Reported by
Mesonet
Coordinates
41.170, -74.800

In valley locations, heavy plain rain fell. Event precipitation totals included 3.75 inches in Newton, 3.49 inches in Andover and 3.43 inches in Wantage.

Heavy Rain, Warren

When
December 11, 5:00 PM EST to December 12, 1:00 AM EST
Where
Warren County, Finesville to Franklin Grove
Reported by
Mesonet
Coordinates
40.620, -75.170

Event precipitation totals included 4.09 inches in Blairstown, 3.57 inches in Liberty and 3.51 inches in Greenwich.

Flood, Camden

When
December 11, 10:03 PM EST to December 12, 10:00 AM EST
Where
Camden County, 1.25 mi WNW of Pavonia to 1.85 mi SSE of Cherry Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.956, -75.103

The Cooper River at Haddonfield was above its 2.8 foot flood stage from 1003 p.m. EST on the 11th through 1000 a.m. EST on the 12th. It crested at 3.24 feet at 330 a.m. EST on the 12th. There was also minor tidal flooding at the time of the early afternoon high tide along the Delaware River and its tidal tributaries on the 12th. The afternoon high tide in Philadelphia reached 8.44 feet above mean lower low water. Minor tidal flooding starts at 8.2 feet above mean lower low water.

Event precipitation totals included 3.70 inches in Winslow, 2.90 inches in Somerdale and 2.79 inches in Merchantville.

Flood, Somerset

When
December 11, 11:10 PM EST to December 14, 6:56 AM EST
Where
Somerset County, Lamington to Skillman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.670, -74.720

Street flooding was reported in Bound Brook from the Raritan River. Roadways were closed in Hillsborough and Montgomery Townships. Numerous rivers and creeks flooded in the county.

The North Branch of the Raritan River at the village of North Branch was above its 12.3 foot flood stage from 315 a.m. EST through 1134 a.m. EST on the 12th. It crested at 13.38 feet at 715 a.m. EST. Farther downstream, the North Branch of the Raritan River at Raritan was above its 10 foot flood stage through 1223 p.m. EST on the 12th. It crested at 10.58 feet at 9 a.m. EST on the 12th. Farther downstream, the North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 1110 p.m. EST on the 11th through 550 p.m. EST on the 12th. It crested at 11.09 feet at 930 a.m. EST on the 12th.

The main stem of the Raritan River at Manville was above its 12 foot flood stage from 1023 a.m. EST through 1049 p.m. EST on the 12th. It crested at 16.01 feet at 615 p.m. EST. Farther downstream the Raritan River at Bound Brook was above its 28 foot flood stage from 1005 a.m. EST on the 12th through 1243 a.m. EST on the 13th. It crested at 30.35 feet at 530 p.m. EST on the 12th.

The Millstone River at Griggstown was above its 10 foot flood stage from 1228 a.m. EST on the 12th through 656 a.m. EST on the 14th. It crested at 15.11 feet at 345 p.m. EST on the 12th. Farther downstream the Millstone River at Blackwells Mills was above its 9 foot flood stage from 840 a.m. EST on the 12th through 445 p.m. EST on the 13th. It crested at 11.88 feet at 745 p.m. EST on the 12th. Farther downstream the Millstone River at Weston was above its 12.4 foot flood stage from 1214 p.m. EST through 950 p.m. EST on the 12th. It crested at 13.27 feet at 5 p.m. EST.

Pike Run at Belle Mead was above its 7 foot flood stage from 1219 a.m. EST through 531 a.m. EST on the 12th. It crested at 7.66 feet at 2 a.m. EST. The Lamington River at Burnt Mills was above its 9.5 foot flood stage from 1130 p.m. EST on the 11th through 1109 a.m. EST on the 12th. It crested at 11.1 feet at 6 a.m. EST.

Event precipitation totals included 3.31 inches in Franklin, 3.18 inches in Bridgewater, 2.88 inches in Hillsborough and 2.85 inches in Bernardsville.

Flood, Morris

When
December 12, 4:20 AM EST to December 15, 9:15 PM EST
Where
Morris County, 0.44 mi ESE of Mountain Lakes to 0.83 mi W of Hanover
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.918, -74.442

Streets in Hanover Township were flooded.

The main stem of the Passaic River at Pine Brook was above its 19 foot flood stage from 900 a.m. EST on the 13th through 915 p.m. EST on the 15th. It crested at 19.41 feet at 430 a.m. EST on the 14th. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 854 a.m. EST on the 12th through 1230 a.m. EST on the 13th. It crested at 5.42 feet at 215 p.m. EST on the 12th. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 1045 a.m. EST on the 12th through 707 p.m. EST on the 13th. It crested at 6.11 feet at 9 p.m. EST on the 12th. The East Ditch at Beaver Brook Road was above its 3.9 foot flood stage from 420 a.m. EST through 459 p.m. EST on the 12th. It crested at 4.3 feet at 9 a.m. EST.

Event precipitation totals included 3.75 inches in Rockaway, 3.62 inches in Roxbury, 3.45 inches in Mendham and 3.34 inches in Long Hill.

Flood, Ocean

When
December 12, 4:30 AM EST to December 13, 8:15 AM EST
Where
Ocean County, Lakewood to 0.71 mi NNE of South Lakewood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.100, -74.220

The North Branch of the Metedeconk River at Lakewood was above its 7 foot flood stage from 430 a.m. EST on the 12th through 815 a.m. EST on the 13th. It crested at 7.86 feet at 1045 a.m. EST on the 12th. There was also minor tidal flooding at the time of the morning high tide along the ocean front.

Event precipitation totals included 5.05 inches in Lavallette, 4.98 inches in Stafford Forge, 4.69 inches in Brick and 4.34 inches in Little Egg Harbor.

Flood, Monmouth

When
December 12, 6:46 AM EST to 7:49 PM EST
Where
Monmouth County, 0.94 mi S of Allenwood to 0.4 mi N of Squankum
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.116, -74.100

Roadway flooding caused road closures in Millstone Township. The Manasquan River at Squankum was above its 7.5 foot flood stage from 646 a.m. EST through 749 p.m. EST on the 12th. It crested at 11.09 feet at 930 a.m. EST. There was also some moderate tidal flooding at the time of the morning high tide along the ocean front on the 12th.

Event precipitation totals included 4.42 inches in Lake Cuomo. 4.41 inches in Asbury Park, 4.31 inches in Manasquan and 3.96 inches in Holmdel.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146617, 146624, 146640, 146623, 146628, 146616, 146622, 146625, 146629, 146643, 146644, 146620, 146641, 146636, 146639, 146632.